A warning has been recently issued by the European Medicine Agency (EMA) regarding a potential increased risk of acute pancreatitis (AP) in methimazole (MMI) users.To investigate the association between MMI and diagnosis of AP in a population-based study.A retrospective analysis of administrative health databases was conducted (2013-2018). Relevant data were obtained from: i) inhabitants registry, ii) hospital discharge records (ICD-9-CM 577.0), iii) drug claims registry (ATC H03BB02). We evaluated AP risk in MMI users in 18 months of treatment, stratifying.by trimester. Poisson regression was used to estimate the age- and sex-adjusted Rate Ratios (RR), and the relative 95% confidence intervals (CI), comparing rates of AP between MMI users and non-users. The absolute risk of AP in MMI users was also calculated.A total of 23,087 new users of MMI were identified. Among them, 61 hospitalizations occurred during the study period. An increase in AP risk was evident during the first three trimesters of therapy (RR 3.40 [95%CI 2.12-5.48]; RR 2.40 [95%CI 1.36-4.23]; RR 2.80 [95%CI 1.66-4.73]), but disappeared thereafter. The AP absolute risk in MMI users during the first 18 months of treatment was less than 0.4% in all sex- and age-classes.Our results support the EMA warning, suggesting an increased risk of AP associated with MMI use. However, such an increase seems limited to the first months of MMI treatment. Moreover, in absolute terms, the probability of AP is low among patients, well below 1%.